Institutional members access full text with Ovid®

Complications of Dermal Fillers

Smith, Jesse M.; Davies, Brett W.; Hink, Eric M.; Durairaj, Vikram D.

Journal of the Dermatology Nurses' Association: September/October 2013 - Volume 5 - Issue 5 - p 270–272
doi: 10.1097/JDN.0b013e3182a5244b
Feature Articles

ABSTRACT: The use dermal fillers has become commonplace over the last decade owing to their low cost, near-instant results, and favorable side effect profile. Adverse events, while relatively uncommon, can and do occur with the use of dermal fillers. The most common complications are bruising, erythema, and pain at the injection site, all of which resolve after a short time. Rarer complications include infection and granuloma formation, both of which can share a similar clinical appearance but require different treatments. The most serious complications include tissue necrosis and blindness as a result of inadvertent injection of filler into a blood vessel. This article summarizes the relevant anatomy related to dermal fillers, the typical applications of fillers, as well as complications and methods of preventing complications.

Jesse M. Smith, MD, Oculoplastic and Orbital Surgery, Department of Ophthalmology; University of Colorado Hospital, Aurora, CO.

Brett W. Davies, MD, MS, Oculoplastic and Orbital Surgery, Department of Ophthalmology; University of Colorado Hospital, Aurora, CO.

Eric M. Hink, MD, Oculoplastic and Orbital Surgery, Department of Ophthalmology; University of Colorado Hospital, Aurora, CO.

Vikram D. Durairaj, MD, FACS, Oculoplastic and Orbital Surgery, Department of Ophthalmology; University of Colorado Hospital, Aurora, CO.

The authors declare no conflicts of interest.

Correspondence concerning this article should be addressed to Vikram D. Durairaj, MD, FACS, University of Colorado Hospital, 12605 E 16th Ave, Aurora, CO 80045.E-mail: Vikram.Durairaj@ucdenver.edu

Copyright © 2013 by the Dermatology Nurses' Association.